Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

A stabilized Galerkin method for a third-order evolutionary problem


Authors: Graeme Fairweather, J. M. Sanz-Serna and I. Christie
Journal: Math. Comp. 55 (1990), 497-507
MSC: Primary 65M60; Secondary 65M15
MathSciNet review: 1035932
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The periodic initial value problem for the partial differential equation $ {u_t} + {u_{xxx}} + \beta {({u^2})_x} + \frac{\gamma }{2}{({u^2})_{xx}} + \varepsilon {u_{xx}} - \delta {u_{tx}} = 0$, $ \varepsilon $, $ \delta > 0$, arises in fluidization models. The numerical integration of the problem is a difficult task in that many "reasonable" finite difference and finite element methods give rise to unstable discretizations. We show how to modify the standard Galerkin technique in order to stabilize it. Optimal-order error estimates are derived and the results of numerical experiments are presented. The stabilization technique suggested in the paper can be interpreted as rewriting the problem in Sobolev form and would also be useful for other equations involving terms of the form $ {u_t} - \delta {u_{tx}}$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M60, 65M15

Retrieve articles in all journals with MSC: 65M60, 65M15


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1990-1035932-9
PII: S 0025-5718(1990)1035932-9
Keywords: Stability, Galerkin methods, fluidized beds, Sobolev equations
Article copyright: © Copyright 1990 American Mathematical Society